Oregon, 2011High Wind in Oregon, March 9 to 10, 2011
March 9 to 10, 2011 · NWS PQR · 3 events in 3 counties and zones
Another strong cold front moved across the Pacific Northwest Wednesday evening and Thursday producing strong winds along the north and central Oregon Coast and Coastal Range again.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another strong cold front moved across the Pacific Northwest Wednesday evening and Thursday producing strong winds along the north and central Oregon Coast and Coastal Range again.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 9, 1:47 PM PST, 5 hours 48 minutes earlier.
Area forecast discussion, Mar 9, 1:47 PM PST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
145 PM PST WED MAR 9 2011
.SYNOPSIS...A WET AND WINDY WEATHER PATTERN OVER THE NEXT WEEK WITH
PLENTY OF RAIN AND MOUNTAIN SNOW. A FEW LARGER SYSTEMS WILL BRING
SOME WIND AS WELL...MAINLY TO THE COAST.
&&
.SHORT TERM...IR SATELLITE IMAGERY SHOWING STATIONARY FRONT DRAPED
OVER NW OREGON. THIS FRONT BROUGHT SOME STRONGER WINDS TO THE COAST
TODAY...MAINLY IN THE MORNING...AND IS EXPECTED TO BE ABSORBED MY THE
NEXT APPROACHING SYSTEM THAT WILL IMPACT THE COAST THURSDAY MORNING.
THE THURSDAY MORNING SYSTEM IS A LITTLE STRONGER AND A LITTLE
CLOSER...SO UPGRADED HIGH WIND WATCH TO A WARNING...WHERE THE COAST
COULD SEE GUSTS TO 70 MPH ON THE BEACHES AND HEADLANDS AND 60 MPH IN
COASTAL COMMUNITIES. AS THE SYSTEM TREKS NORTH TOWARDS CANADA
THURSDAY AFTERNOON...THE N TO SO PRESSURE GRADIENT INLAND WILL
INCREASE AND MAY BE ABLE TO SQUEAK OUT A WIND ADVISORY
INLAND...THOUGH A LITTLE TOO EARLY TO MAKE A DECISION ON THAT YET.
GUSTS TO 40 TO 45 MPH ARE NOT OUT OF THE QUESTION. ANOTHER THREAT
WITH THIS SYSTEM WILL BE MOUNTAIN SNOW...THOUGH GENERALLY THE HIGHEST
AMOUNTS WILL BE ABOVE 4000 FT WHERE MORE THAN A FOOT OR TWO OF SNOW
COULD FALL WITH THIS SYSTEM. MEANWHILE...AT PASS LEVELS 4 TO 8
INCHES ARE EXPECTED...THOUGH THERE WILL BE A SHARP SNOW GRADIENT WITH
ELEVATION WITH THIS SYSTEM.
THEN A BIT OF A BREAK BEFORE A WEAK SHORTWAVE PLOWS ANOTHER GENERALLY
WEAK FRONT THROUGH THE AREA TO START THE WEEKEND. WOLFE
.LONG TERM...LOOKING AT AMSU TPW VALUES OUT IN THE WESTERN
PACIFIC...A NICE SLUG OF MOISTURE IS GOING TO BE RIFLED OUR WAY AS
THE PACIFIC JET INTENSIFIES. THIS WILL BRING A VERY WET AND WARM
SYSTEM ONSHORE TOWARDS THE END OF THE WEEKEND. WILL HAVE TO WATCH
THIS ONE CLOSELY...PROBABLY NOT A PINEAPPLE OR ATMOSPHERIC
RIVER...BUT DEFINITELY ASPIRING TO BE ONE. THIS PATTERN WILL CONTINUE
INTO NEXT WEEK AS MANY SYSTEM RIDE THIS STRONG JET STREAM INTO OUR
AREA. WOLFE
&&
.AVIATION...FRONTAL BOUNDARY DRAPED OVER SW WASHINGTON AND THE
NORTH AND CENTRAL OREGON COAST AT 21Z. THIS HAS RESULTED IN IFR TO
MVFR ALONG THE COAST AND PREDOMINANTLY VFR INLAND...EXCEPT FOR THE
COAST RANGE. THE FRONTAL ZONE WILL REMAIN NEARLY STATIONARY
THROUGH THIS EVENING THEN GET PUSHED NORTH AS A WARM-FRONTAL
FEATURE TONIGHT. EXPECT IFR TO MVFR AT THE COASTAL TAF SITES
THROUGH AT LEAST 15Z...THEN GRADUALLY IMPROVING TO VFR IN THE
POST-FRONTAL SHOWERY AIR MASS. INLAND AREAS LOWER TO MVFR
OVERNIGHT AND STAY THERE UNTIL 18Z THU. COAST RANGE AND CASCADES
WILL BE OBSCURED TONIGHT THROUGH THU. VERY WINDY ALONG THE
AFTER 09Z THU.
KPDX AND APPROACHES...VFR CONDITIONS TO PREVAIL THROUGH THIS
EVENING. THERE COULD BE SOME BRIEF PERIODS OF MVFR...ESPECIALLY ON
WESTERN APPROACHES THROUGH 06Z THU. THE STALLED FRONTAL BOUNDARY WILL
GET FORCED NORTHWARD TONIGHT AS A WARM FRONT. FLIGHT CONDITIONS
LOWER TO MVFR OVERNIGHT...THEN IMPROVE TO VFR BY 18Z THU. ENOUGH
SOUTH VALLEY GRADIENT THU TO PRODUCE WIND GUSTS OF 30 TO 35 KT.
&&
.MARINE...THE WIND HAS COME DOWN A LITTLE THIS AFTERNOON...BUT
STILL SOLID GALES ESPECIALLY OVER THE INNER WATERS. WIND WILL DROP
OFF A LITTLE MORE EARLY THIS EVENING...BUT WILL PICK UP AGAIN AS
THE NEXT DEVELOPING LOW SWINGS TO 45N AND 128W BY 12Z THU. ONCE
AGAIN...COULD GET CLOSE TO STORM FORCE LATE TONIGHT AND THU
MORNING BUT MODELS SHOW THE LOW WEAKENING AS IT HEADS TOWARD THE N
WASHINGTON WATERS THU MORNING. SEAS WILL REMAIN IN THE MID TEENS
FOR MOST OF THE UPCOMING WEEK. LATEST GUIDANCE SUGGESTS SEAS COULD
GET CLOSE TO 20 FEET THU WITH THE NEXT SYSTEM. NOT ANTICIPATING
HIGH SURF CONDITIONS DUE TO THE SHORT-PERIOD NATURE AND A LARGE
S-SW WIND WAVE COMPONENT. YET ANOTHER STRONG SYSTEM WILL IMPACT
THE WATERS SUN...WHICH HAS THE POTENTIAL FOR STORM FORCE GUSTS.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 1 AM TO 4 PM PST THURSDAY FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST THURSDAY FOR
CASCADES IN LANE COUNTY AT ELEVATIONS ABOVE 4000 FEET.
WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST THURSDAY FOR
NORTHERN OREGON CASCADES AT ELEVATIONS BELOW 4000 FEET.
WINTER STORM WARNING FROM 1 AM TO 10 PM PST THURSDAY FOR
NORTHERN OREGON CASCADES AT ELEVATIONS ABOVE 4000 FEET.
WA...HIGH WIND WARNING FROM 1 AM TO 4 PM PST THURSDAY FOR SOUTH
WASHINGTON COAST.
WINTER WEATHER ADVISORY FROM 1 AM TO 10 PM PST THURSDAY FOR
SOUTH WASHINGTON CASCADES AT ELEVATIONS BELOW 4000 FEET...
WINTER STORM WARNING FROM 1 AM TO 10 PM PST THURSDAY FOR SOUTH
WASHINGTON CASCADES AT ELEVATIONS ABOVE 4000 FEET.
PZ...GALE WARNING UNTIL 7 PM PST THURSDAY FOR ALL COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 PM
PST THURSDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 9, 5:40 AM PST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
540 AM PST WED MAR 9 2011
ORZ003>014-WAZ019-020-022-023-039-040-101615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
540 AM PST WED MAR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINDY THURSDAY AFTERNOON WITH GUST 30 TO 40 MPH POSSIBLE IN THE
LOWLANDS...AND TO 50 MPH FOR THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ001-002-WAZ021-101615-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
540 AM PST WED MAR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH WIND WATCH FROM 6 AM TO 4 PM THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
PZZ250-255-270-275-101615-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
540 AM PST WED MAR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GALE WARNING IN EFFECT THROUGH THURSDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
High Wind, Coast Range of Nw Oregon
- When
- March 9, 7:35 PM PST to March 10, 11:39 AM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Mt. Hebo, Oregon with sustained winds of 38 kts and gusts to 72 kts. Strong winds were also reported at the Tidewater RAWS site with gusts to 51 kts.
High Wind, Northern Oregon Coast
- When
- March 9, 8:55 PM PST to March 10, 12:00 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Garibaldi, Oregon with sustained winds of 50 kts and gusts to 66 kts. Strong winds were also reported at Clatsop Spit with sustained winds of 39 kts, at the Astoria ASOS site with gusts to 50 kts, and by the public in Canon Beach with sustained winds of 35 kts.
High Wind, Central Oregon Coast
- When
- March 9, 11:34 PM PST to March 10, 11:00 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Gleneden Beach, Oregon with a gust to 61 kts. Strong winds were also reported at the Yaquina Bridge with sustained winds of 35 kts and gusts to 50 kts, and at Lincoln City, Oregon with gusts to 55 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, March 9 to 10, 2011$415,000 · 75 kt wind · 32 events
- Tornadoes and Flash Flood in Mississippi, March 9, 2011$222,000 · EF1 · 13 events
- Flash Flooding and Flood in Mississippi, March 9, 2011$133,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Alabama, March 9 to 12, 2011$52,000 · 30 events
- Flash Flooding and Flood in Georgia, March 9, 2011$74,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Florida, March 9, 2011$100,000 · EF0 · 3 events
- Tornado and Damaging Winds in Georgia, March 9, 2011$32,000 · EF0 · 9 events
- High Wind in Tennessee, March 9, 2011$30,000 · 70 kt wind · 1 event
- Strong Wind in Tennessee, March 9, 2011$18,000 · 4 events
- Winter Weather in Wisconsin, March 9, 201113 events
- Winter Storm and Winter Weather in Michigan, March 9, 20118 events
- High Wind in Wyoming, March 9 to 11, 201159 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293565, 293562, 293563.